Contraception and Migraine
Women have 3 times higher risk of having migraine than men. Reasons for this include hormonal fluctuations and genetic factors. Migraine may be a lifetime disorder especially for women and can be troublesome during their reproductive years (i.e. start of menses to menopause). During these years, women are exposed to oral contraceptive pill or other hormonal treatments for contraception which can potentially worsen migraines.
If you have migraine and are considering using a contraceptive method, here are things you should know.
Is it possible for a contraceptive pill to make migraines worse?
Using an oral contraceptive pill or any hormonal treatment can either improve, worsen or not alter your migraine pattern at all. The impact is unpredictable. The worsening is typically seen when you are taking your sugar pills, but sometimes it is not that clear.
Consider using a headache diary to monitor attack frequency. Migraine has a natural tendency to fluctuate. It may take 2 to 3 months for the situation to stabilize.
Family physicians sometimes try to switch contraceptives to improve migraine but this is not a well-established approach. Anecdotes reporting migraine improvement after stopping oral contraceptives exist, but once again the result is difficult to predict.
Are there contraceptive pills that are better for women with menstrual migraine?
The drop in estrogen levels of the natural cycle is associated with migraines. We call those «menstrual migraines» and they affect 1/5 women with migraine. If you use a contraceptive pill with a sugar week that mimics the natural drop, it may trigger migraines as well. If you have migraines related to your menses, consider using a continuous oral contraception, either with no sugar pill or with a lower drop in estrogen dose. This is a well-studied approach for menstrual migraine.
What about the progestin only pills? Could they modify my migraine frequency?
The progesterone-only contraceptive pill (Micronor) or arm implant (Depo Provera) can be safely used in women with migraine with and without aura. It does not appear to increase the risk of clots or stroke. The research has not been conclusive on whether it helps reduce migraines or not.
I am considering an intra-uterine device (IUD). Could this deteriorate migraines?
The World Health Organization considers the IUD just as safe as the progesterone-only pill for migraine with aura. There is not enough research to confidently advise that this will worsen your migraines or not.
Is it true that migraine is associated with stroke? Can I still use the contraceptive pill?
In general, women with migraine with aura are believed to have a 2 to 4-fold increased risk of stroke compared to women with migraine without aura. Many things might explain why migraine and stroke are related. Estrogen also increases the risk of stroke in young women. For this reason, contraceptives with estrogen are better avoided in women with migraine with aura. Luckily, there are many other available options.
It is understandably scary to think about this risk, but you should consider that the overall risk for a woman of reproductive age to have a stroke is about 1/10 000 per year. If you triple that, it increases it to about 3/10 000 per year which is still very small.
However, this rate does go up with every additional risk factors like age, high blood pressure, smoking, and diabetes. In women over 50, it appears that migraine with aura is not a risk factor anymore as other factors become more important.
Which contraceptive is considered higher risk versus lower risk for stroke in women with migraine?
The European Headache Federation and European Society of Contraception and Reproductive Health ranked the following contraceptives as highest to lowest risk for stroke in women with migraine:
|RISK||TYPE OF CONTRACEPTIVE||EXAMPLE OF BRAND|
|High||>35 micrograms of estrogen||Necon|
|Medium||<35 micrograms of estrogen|
|Lo Loestrin, Alesse|
(Should be used first if you have aura)
|Progesterone only |
Levonorgestral releasing intrauterine device
**Please consult your family doctor to determine what method of contraception is best for you**
What do I do if my migraines change or if I start to get auras after starting oral contraception?
You should stop your oral contraception pill and contact your doctor for further advice.
In general, headache specialists recommend that if you are taking contraception and develop prolonged auras or new type of aura, or if you suddenly develop migraine with aura, you should stop taking the pill and see your family doctor urgently for further advice.
I am thinking about having a baby. Can I just stop my contraceptives?
Any woman considering a pregnancy should inform her family doctor. Pregnancy planning is also very important to discuss with your doctor because you may be on a medication that could harm the unborn baby, so planning for pregnancy is key to allow your doctor to switch you to a medication found to be relatively safer to use during pregnancy. (See this post).
1. Calhoun AH, Batur P. Combined hormonal contraceptives and migraine: An update on the evidence. Cleveland Clinic journal of medicine. 2017;84(8):631-8.
2. Warhurst S, Rofe CJ, Brew BJ, Bateson D, McGeechan K, Merki-Feld GS, et al. Effectiveness of the progestin-only pill for migraine treatment in women: A systematic review and meta-analysis. Cephalalgia : an international journal of headache. 2018;38(4):754-64.
THE MIGRAINE TREE
- ACUTE TREATMENTS
- DEVICES AND NEUROMULATIOIN
- PREVENTIVE TREATMENTS
- PROCEDURES AND INJECTIONS
- SELF-CARE AND LIFESTYLE
- SOCIAL LIFE